Maryland, 2012Dense Fog in Maryland, February 5 to 6, 2012
February 5 to 6, 2012 · NWS LWX · 1 event in 1 county or zone
High pressure centered over Western Maryland allowed for mainly clear skies and light winds during the night of the 5th into the early morning hours of the 6th. Radiational cooling allowed for areas of dense fog to develop.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure centered over Western Maryland allowed for mainly clear skies and light winds during the night of the 5th into the early morning hours of the 6th. Radiational cooling allowed for areas of dense fog to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 5, 8:21 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 5, 8:21 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
821 PM EST SUN FEB 5 2012
.SYNOPSIS...
HIGH PRESSURE WILL BUILD FROM THE NORTHWEST THROUGH MONDAY THEN
PERSIST THROUGH TUESDAY...THOUGH AN UPPER TROUGH LOOKS TO MOVE EAST
ACROSS THE CENTRAL MID ATLANTIC MONDAY NIGHT. A WEDGE OF HIGH
PRESSURE AND AN ONSHORE FLOW DEVELOPS TUESDAY NIGHT THROUGH
WEDNESDAY WHILE ANOTHER UPPER TROUGH CROSSES ON WEDNESDAY. HIGH
PRESSURE IS THEN EXPECTED FOR THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
LATEST RMNTS OF ROGUE STRATUS HAVE DISSIPATED...LEAVING CLEAR SKIES
ACRS CWA. HIPRES CNTRD SW OF RGN CONTS TO BUILD EWD...LEAVING MID-
ATLC IN VERY LGT NW LLVL FLOWS.
CLEAR SKIES AND NEARLY CALM WINDS NEARLY IDEAL FOR RADIATIONAL
COOLG...AND TEMPS IN L30S ALREADY NEARING DEWPOINTS. DECOUPLED
BOUNDARY LYR NEARLY SATURATED...ESPECIALLY IN AREAS THAT HAD SNFL
LAST NGT...NRN SHEN VLY...NRN MD...AND POTOMAC HIGHLANDS. FOG
FORMATION WILL BE MOST FAVORABLE ACRS THESE AREAS...AS WELL AS
SWRN ZONES...CLOSEST TO HIPRES AND WHERE SATURATED LYR IS DEEPEST.
PATCHY FOG BEING ADDED TO GRIDS...OTHERWISE MINIMAL CHGS TO NEAR
TERM FCST. MINIMA REACH 20S...XCPT L30S ALONG COASTAL AREAS AND IN
URBAN CNTRS. PREV DISCUSSION FOLLOWS...
MINOR RIDGING IS EXPECTED MONDAY AFTERNOON AHEAD OF A UPPER LEVEL
VORT MAX. HIGH CLOUDS WILL BEGIN TO FILTER INTO SW ZONES MONDAY
AFTERNOON AS VORT MAX APPROACHES.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MONDAY NIGHT...REMNANT UPR LOW THAT HAD BEEN CUTOFF OVER THE THE
CENTRAL PLAINS IS NOW PROGGED TO TRACK ACROSS THE SRN EXTENT OF THE
LWX CWA BY THE 12Z GFS AND 12Z ECMWF. BEST CHANCES FOR A RAIN/SNOW
MIX ARE ACROSS THE SOUTHERN POTOMAC HIGHLANDS...THOUGH GUIDANCE DOES
SUGGEST ENOUGH LIFT REMAINS TO PRODUCE LIGHT RAIN /ACCORDING TO GFS
FCST SNDGS...CANNOT RULE OUT SOME POCKETS OF FREEZING RAIN FOR
COLDER SPOTS/ FARTHER EAST ACROSS THE SRN HALF OF THE CWA. CLOUDS
FROM SAID LOW/VORT MAX SHOULD LIMIT MIN TEMPS TO THE LOW 30S
INLAND...MID 30S I-95 AND EAST.
TUESDAY AND TUESDAY NIGHT...RIDGING ACROSS THE E-CNTRL CONUS BRINGS
NWLY FLOW AND SUNNY SKIES TO THE START OF TUESDAY...WITH HIGH CLOUDS
OVERSPREADING THE REGION FROM THE WEST LATE IN THE DAY THROUGH THE
NIGHT. MILD DAY WITH DOWNSLOPING FLOW...MAX TEMPS LOW TO MID 50S.
CLOUDS TUESDAY NIGHT LIMIT MIN TEMPS AGAIN TO LOW 30S INLAND...MID
30S I-95 AND EAST. NLY FLOW BECOMES NELY...WITH CLOUDS LOWERING.
WEDNESDAY...ANOTHER UPR TROUGH CROSSES LATE TUESDAY NIGHT THROUGH
WEDNESDAY. CONTINUED CHANCE POPS FOR A RAIN/SNOW MIX EXCEPT ALL RAIN
I-95 AND EAST...ADDED SOME ALL SNOW FOR HIGHLANDS/RIDGELINES WHERE
TEMPS WILL BE LOWEST.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
12Z GFS/ECMWF GUIDANCE PROGS EXPANSIVE HIGH PRESSURE ACROSS THE
SOUTHEASTERN QUARTER OF THE CONUS FOR THURSDAY INTO NEXT WEEKEND.
FOR NOW EXPECT DRY CONDITIONS WITH NEAR NORMAL TEMPERATURES /MAX MID
TO UPR 40S...MINS AROUND 30F/.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
GENERALLY...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF VALID
PERIOD. HOWEVER...RADIATIONAL COOLING COULD LEAD TO PATCHY GROUND
FOG FORMATION AT CHO...MRB AND IAD IN THE EARLY MORNING HOURS. ANY
FOG SHOULD BURN OFF QUICKLY WITH SUNRISE TOMORROW MORNING. WIND
GUSTS FROM MID-MORNING TOMORROW INTO THE AFTERNOON HOURS COULD BE
UP TO 10KT AS A SURFACE TROUGH CROSSES NORTH OF THE AREA. SKIES
WILL REMAIN MOSTLY CLEAR WITH INCREASING CLOUDS TOMORROW NIGHT.
CHANCES OF LIGHT RAIN OR SOME WINTRY MIX AND MVFR VSBYS/CIGS MONDAY
NIGHT MAINLY SOUTH OF BALT-WASH AS AN UPR TROUGH CROSSES FROM THE
WEST. LIGHT FLOW BECOMES NLY FOR TUESDAY. MORE CHANCES FOR PRECIP ON
WEDNESDAY WITH A NELY FLOW AND POSSIBLE IFR CONDITIONS. HIGH
PRESSURE TO END THE WEEK.
&&
.MARINE...
NLY WINDS AT 5-10 KTS PERSIST OVNGT WITH HIPRES W OF WATERS. FOR MON...WINDS
WILL BEGIN TO BACK COMING OUT OF THE WEST BY THE AFTERNOON.
SLY FLOW MONDAY NIGHT BECOMES WLY BEHIND A WEAK DISTURBANCE. NLY
FLOW TUESDAY BECOMES NELY TUESDAY NIGHT AND WEDNESDAY AS HIGH
PRESSURE WEDGES IN FROM THE NORTHEAST. NO HEADLINES ANTICIPATED
THROUGH MIDWEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BAJ
NEAR TERM...SBK/HAS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/SBK/CJL
MARINE...BAJ/SBK/HAS
Hazardous weather outlook, Feb 5, 2:54 PM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EST SUN FEB 5 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
254 PM EST SUN FEB 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
254 PM EST SUN FEB 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Central and Eastern Allegany
- When
- February 5, 10:55 PM EST to February 6, 10:50 AM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- AWOS
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile in Cumberland.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 5, 20121 death · 1 event
- Strong Wind in American Samoa, February 5 to 6, 2012$3.0 million · 1 event
- High Surf in Hawaii, February 5 to 10, 201212 events
- Winter Weather in Colorado, February 5 to 6, 20127 events
- Dense Fog in West Virginia, February 5 to 6, 20122 events
- Winter Weather in Utah, February 5 to 6, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366951.